Pennsylvania, 2021High Wind in Pennsylvania, December 11, 2021
December 11, 2021 · NWS CLE · 1 event in 1 county or zone
A strong area of low pressure was located over southern Lake Michigan during the early morning hours of December 11th. This low moved quickly northeast to north of Lake Ontario by mid-afternoon, deepening at a rate of almost 1 mb per hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure was located over southern Lake Michigan during the early morning hours of December 11th. This low moved quickly northeast to north of Lake Ontario by mid-afternoon, deepening at a rate of almost 1 mb per hour. Ahead of this system, conditions were warm across the area with temperatures into the 60s in some locations during the early morning hours. Erie Airport hit a record high of 67 degrees. As this low pressure system moved east, it extended a cold front across Northwest Pennsylvania, which allowed for temperatures to crash significantly into the 30s later in the day. Behind the front, strong synoptic winds moved across the region with the pressure rises behind the system. Wind gusts as high as 64 mph were felt across the area with that highest report recorded by the automated weather sensor at Erie International Airport. Minor damage occurred across the region with downed trees and power lines and poles, which prompted numerous outages. Some of the trees landed upon vehicles causing property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 11, 1:18 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 11, 1:18 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
118 PM EST Sat Dec 11 2021
.SYNOPSIS...
Cold front located from central Lake Eire southward to near
Columbus early this afternoon will continue to move rapidly
through the remainder of the afternoon. High pressure expands
north up the Ohio Valley tonight and continue to influence the
area as it builds to New England through Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Very strong cold front moving across the region this afternoon.
It was located from central Lake Erie southward to near Columbus
and will continue to move rapidly eastward through the rest of
the afternoon. Very strong isallobaric flow in the wake of the
cold front (3hr pressure changes of 6-7+ mb in 3 hours) continue
to move eastward into western Ohio. Strongest wind gusts look as
if they will continue across NW OH and along the lakeshore.
Gusts up to 60 mph will be possible. Elsewhere east of the
central Highland and inland from the lake will be very windy but
believe wind guts remain in the 45-55 mph range which is just
below high wind criteria.
Cold front is catching up with the showers ahead of the cold
front. It will be interesting to see if the convection can grow
much as the front interacts with it. It looks as if it will be
an increased wind risk but may be east of the CWA when the
showers have a chance to increase all that much.
Winds gradually decrease overnight with any remaining rain
becoming snow showers across NE OH into NW PA. The atmosphere
becomes extremely dry so the threat of a significant lake
effect even looks unlikely. However there will be some snow
showers across inland NW PA that linger into early Sunday
morning. High pressure then takes control with dry conditions
expected Sunday afternoon. Unfortunately there will still be a
brisk wind through Sunday afternoon.
Temperatures will drop quickly in the wake of the cold front
this afternoon. Several locations touched record levels ahead
of the front. Lows tonight dip to within a couple degrees of 30
for all locations. Highs are expected to range from the upper
30's to mid 40's Sunday afternoon but windchill values will
make it feel like it is in the lower to mid 30's.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Much quieter weather continues through the majority of the short
term period as surface high pressure and an upper-level ridge anchor
themselves over the Mid-Atlantic and Ohio Valley. Monday and perhaps
a good chunk of Tuesday will feature mostly sunny to sunny skies,
which is quite unusual for mid-December. Expect temps to continue to
warm as the high as heights and 850 mb temperatures increase, with
highs reaching the upper 40s to lower 50s by Tuesday afternoon. By
Tuesday night, a disturbance may crest the ridge axis and deliver a
chance of very light showers to the local area Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The ridge will begin to shift east of the region on Wednesday,
allowing a warm front to lift across the area as a robust system
exits the Rockies and intensifies over the central Plains. The local
area will remain in the warm sector Wednesday and Thursday, before a
cold front sweeps east across the area later Thursday. The best
chance of precip will likely be on Thursday afternoon, but can't
rule out showers continuing into Friday. Temperatures will continue
to increase to above normal to possibly near record values through
Thursday, with highs in the 50s to lower 60s each day. Temperatures
will fall closer to normal behind the cold front on Friday.
&&
.AVIATION /18Z Saturday THROUGH Thursday/...
Very strong cold front moving across the region this afternoon.
It was located from central Lake Erie southward to near Columbus
and will continue to move rapidly eastward through the rest of
the afternoon. Very strong isallobaric flow in the wake of the
cold front (3hr pressure changes of 6-7+ mb in 3 hours) continue
to move eastward into western Ohio. Strongest wind gusts look
as if they will continue across NW OH and along the lakeshore.
Gusts up to 52 knots will be possible. Elsewhere east of the
Central Highlands and inland from the lake will be very windy
but believe wind guts remain in the 40 to 45 knot range.
Convection ahead of the cold front will quickly move east of all
TAF sites. So MVFR, brief IFR, conditions will accompany the
showers. Otherwise expect to see MVFR conditions in the wake of
the cold front for several hours. Much drier air moves into the
region from west to east overnight. There may be a few lake
effect snow showers across NE OH into NW PA but do not think
they will be very significant. Brief MVFR conditions will be
possible near these snow showers.
Gusty westerly winds continue through the night but will
slowly decrease in speed. Breezy conditions continue on Sunday
with 10 to 15 knots common. Gusts may still be around 25 knots
through Sunday afternoon.
Outlook...Non-VFR possible by the middle of the week with rain
showers.
&&
.MARINE...
The lake will be extremely active for the next 24 to 36 hours as a
robust low skirts north of the area and pushes a strong cold front
east across the lake. Winds are beginning to ramp up with the low
level jet tonight, so continue Small Craft Advisories until westerly
gales rapidly develop later this morning. Periodic gusty winds are
likely within any showers and thunderstorms that move across the
lake before synoptic winds increase. Have Gale Warnings starting at
10 AM and rapidly expanding east across Lake Erie through early
afternoon. The strongest winds and highest waves will be in the
eastern basin, where a Storm Warning remains in effect. Water levels
will plummet in the western basin in response to the westerly gales
and a Low Water Advisory is in effect through much of Sunday to
account for sloshing after the winds subside. Winds should begin to
decrease slightly tonight, but anticipate Small Craft Advisories to
be hoisted on the backside of the gale and storm warnings since
southwesterly 15 to 25 knot winds will persist and waves will take
quite a bit of time to decrease.
Southwesterly winds of 10 to 15 knots will develop by Monday evening
and light and variable flow should develop before winds shift to the
south and increase to 10 to 20 knots as the pressure gradient
tightens Wednesday afternoon.
&&
.CLIMATE...
Temperatures Saturday may break daily record highs for December
11th. These records are as follows:
City...Record High(F)/Year
Toledo... 64/1931
Mansfield... 61/2007
Cleveland... 64/1931
Akron/Canton... 62/2007
Youngstown... 61/1979
Erie, PA... 61/2015
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 11 PM EST this evening for OHZ012-089.
Wind Advisory until 7 PM EST this evening for OHZ013-014-
020>023-031>033-038-047.
High Wind Warning until 7 PM EST this evening for OHZ010-011.
High Wind Warning until 6 PM EST this evening for OHZ003-
006>009-017>019-027>030-036-037.
PA...High Wind Warning until 11 PM EST this evening for PAZ001.
Wind Advisory until 7 PM EST this evening for PAZ002-003.
MARINE...Low Water Advisory until 7 PM EST Sunday for LEZ142>144-
162>164.
Gale Warning until 10 PM EST this evening for LEZ142>148-
162>168.
Small Craft Advisory until 1 PM EST this afternoon for LEZ149.
Storm Warning until 10 PM EST this evening for LEZ149-169.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...MM
MARINE...Maines
CLIMATE...Hazardous weather outlook, Dec 11, 6:59 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
659 AM EST Sat Dec 11 2021
OHZ012-089-PAZ001-121200-
Lake-Ashtabula Lakeshore-Northern Erie-
659 AM EST Sat Dec 11 2021
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>144-162>164-121200-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
659 AM EST Sat Dec 11 2021
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
SUNDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ145>148-165>168-121200-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
659 AM EST Sat Dec 11 2021
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-149-169-121200-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Conneaut OH to Ripley NY-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
659 AM EST Sat Dec 11 2021
...STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>011-017>020-027>030-036-037-047-121200-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-Knox-
659 AM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a chance of thunderstorms along a cold front today, mainly
along and east of I-71. Some showers or thunderstorms could produce
wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ013-014-021>023-031>033-038-PAZ002-003-121200-
Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-
Holmes-Southern Erie-Crawford-
659 AM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a chance of thunderstorms along a cold front today. Some
showers or thunderstorms could produce wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 11, 2:08 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
208 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND GST 3 SW SANDUSKY SOUTH 41.39N 82.73W
12/11/2021 M58 MPH ERIE OH TRAINED SPOTTER
58 MPH WIND GUST MEASURED BY A TRAINED
WEATHER SPOTTER WEATHER STATION.
&&
MGLocal storm report, Dec 11, 2:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
224 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM NON-TSTM WND GST 1 WNW BROOK PARK 41.41N 81.85W
12/11/2021 M59 MPH CUYAHOGA OH PUBLIC
THE CLE ASOS MEASURED A 51 KNOT OR 59 MPH
WIND GUST.
&&
MGLocal storm report, Dec 11, 2:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
235 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM NON-TSTM WND DMG BUCYRUS 40.81N 82.97W
12/11/2021 CRAWFORD OH PUBLIC
DOORS FROM A LARGE OUTBUILDING WEAR BLOWN
OFF NEAR BUCYRUS.
&&
MGLocal storm report, Dec 11, 2:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
246 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM NON-TSTM WND DMG 1 ENE FINDLAY 41.05N 83.63W
12/11/2021 HANCOCK OH BROADCAST MEDIA
POWER POLE SNAPPED AND BLOCKING TOWNSHIP
ROAD 205 JUST EAST OF FINDLAY.
&&
MGLocal storm report, Dec 11, 2:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
248 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM NON-TSTM WND DMG 2 E NORTH OLMSTED 41.42N 81.89W
12/11/2021 CUYAHOGA OH PUBLIC
TREE BLOWN DOWN IN A RESIDENTIAL
NEIGHBORHOOD OF NORTH OLMSTED.
&&
MGLocal storm report, Dec 11, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM NON-TSTM WND DMG 4 SW ASHTABULA 41.83N 80.86W
12/11/2021 ASHTABULA OH PUBLIC
POWER POLE BROKEN AND FELL INTO POWER
SUBSTATION NEAR SAYBOOK TOWNSHIP.
&&
MGHigh Wind, Northern Erie
- When
- December 11, 3:15 PM EST to 6:15 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $150,000
- Reported by
- ASOS
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
A tree fell on a car driving on Old French Road during the afternoon hours of the 11th. The driver was not injured. Winds gusted as high as 64 mph, which was recorded at Erie International Airport at 4:43 pm. Winds through the afternoon caused numerous trees to fall across the area including Millcreek Township, Girard Township, and Harborcreek. A large tree fell on a house near 4th and Pennsylvania in Erie. Two homes were damaged by trees on West 9th Street in Erie. At least 4 cars were hit by falling trees during the afternoon hours. In Harborcreek, a vehicle crashed into a fallen tree on Route 5, but no injuries were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
- Damaging Winds in North Carolina, December 11, 2021$60,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999215.